, Volume 13, Issue 1, pp 1–43 | Cite as

Families of distributions arising from distributions of order statistics

  • M. C. JonesEmail author


Consider starting from a symmetric distributionF on ℜ and generating a family of distributions from it by employing two parameters whose role is to introduce skewness and to vary tail weight. The proposal in this paper is a simple generalisation of the use of the collection of order statistic distributions associated withF for this purpose; an alternative derivation of this family of distributions is as the result of applying the inverse probability integral transformation to the beta distribution. General properties of the proposed family of distributions are explored. It is argued that two particular special cases are especially attractive because they appear to provide the most tractable instances of families with power and exponential tails; these are the skewt distribution and the logF distribution, respectively. Limited experience with fitting the distributions to data in their four-parameter form, with location and scale parameters added, is described, and hopes for their incorporation into complex modelling situations expressed. Extensions to the multivariate case and to ℜ+ are discussed, and links are forged between the distributions underlying the skewt and logF distributions and Tadikamalla and Johnson'sL U family.

Key words

Beta distribution LogF distribution LU distribution order statistics probability integral transform skewt distribution 


subject classification 60E05 62E10 62F99 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Arnold, B. C., Balakrishnan, N., andNagaraja, H. N. (1992).A First Course in Order Statistics. Wiley, New York.zbMATHGoogle Scholar
  2. Arnold, B. C. andBeaver, R. J. (2000). Hidden truncation models.Sankhya, 62: 23–35.zbMATHMathSciNetGoogle Scholar
  3. Arnold, B. C. andBeaver, R. J. (2002). Skewed multivariate models related to hidden truncation and/or selective reporting.Test, 11: 7–54.zbMATHCrossRefMathSciNetGoogle Scholar
  4. Arnold, B. C. andGroeneveld, R. A. (1995). Measuring skewness with respect to the mode.The American Statistician, 49: 34–38.CrossRefMathSciNetGoogle Scholar
  5. Aroian, L. A. (1941). A study of R. A. Fisher'sz distribution and the relatedf distribution.Annals of Mathematical Statistics, 12: 429–448.MathSciNetzbMATHGoogle Scholar
  6. Azzalini, A. (1985). A class of distributions which includes the normal ones.Scandinavian Journal of Statistics, 12: 171–178.MathSciNetzbMATHGoogle Scholar
  7. Azzalini, A. andDalla Valle, A. (1996). The multivariate skew-normal distribution.Biometrika, 83: 715–726.zbMATHCrossRefMathSciNetGoogle Scholar
  8. Balakrishnan, N. (2002). Discussion of “skewed multivariate models related to hidden truncation and/or selective reporting”.Test, 11: 37–39.Google Scholar
  9. Balakrishnan, N. andAkhundov, I. S. (2003). A characterization by linearity of the regression function based on order statistics.Statistics and Probability Letters, 63: 435–440.zbMATHCrossRefMathSciNetGoogle Scholar
  10. Barlow, R. E. andProschan, F. (1966). Inequalities for linear combinations of order statistics from restricted families.Annals of Mathematical Statistics 37: 1574–1592.MathSciNetzbMATHGoogle Scholar
  11. Barlow, R. E. andProschan, F. (1975).Statistical Theory of Reliability and Life Testing: Probability Models. Holt, Rhinehart and Winston, New York.Google Scholar
  12. Barndorff-Nielsen, O., Kent, J., andSørensen, M. (1982). Normal variance-mean mixtures andz distributions.International Statistical Review, 50: 145–159.zbMATHMathSciNetCrossRefGoogle Scholar
  13. Birnbaum, A. andDudman, J. (1963). Logistic order statistics.Annals of Mathematical Statistics, 34: 658–663.MathSciNetzbMATHGoogle Scholar
  14. Box, G. E. P. andTiao, G. C. (1973).Bayesian Inference in Statistical Analysis. Addison-Wesley, Reading, MAzbMATHGoogle Scholar
  15. Brown, B. W., Spears, F. M., andLevy, L. B. (2002). The logF: a distribution for all seasons.Computional Statistics, 17: 47–58.zbMATHCrossRefMathSciNetGoogle Scholar
  16. David, H. A. andNagaraja, H. N. (2003).Order Statistics. Wiley, Hoboken, NJ, 3rd ed.zbMATHCrossRefGoogle Scholar
  17. Devroye, L. (1986).Non-Uniform Random Variate Generation, Springer, New York.zbMATHGoogle Scholar
  18. Duncan, A. J. (1986).Quality Control and Industrial Statistics, Irwin, Homewood, Illinois, 5th ed.Google Scholar
  19. Durrans, S. R. (1992). Distributions of fractional order statistics in hydrology.Water Resources Research, 28: 1649–1655.CrossRefGoogle Scholar
  20. Eugene, N. (2001).A generalized normal distribution: properties, estimation and applications. Ph.D. thesis, Central Michigan University.Google Scholar
  21. Eugene, N., Lee, C., andFamoye, F. (2002). Beta-normal distribution and its applications.Communications in Statistics—Theory and Methods, 31: 497–512.zbMATHCrossRefMathSciNetGoogle Scholar
  22. Fang, H. B., Fang, K. T. andKotz, S. (2002). The meta-elliptical distributions with given marginals.Journal of Multivariate Analysis, 82: 1–16.zbMATHCrossRefMathSciNetGoogle Scholar
  23. Ferreira, J. T. andSteel, M. F. J. (2003). Bayesian multivariate regression analysis with a new class of skewed distributions. Technical Report UKC/IMS/03/28, University of Kent.Google Scholar
  24. Ferreira, J. T. A. S. andSteel, M. F. J. (2004a). A constructive representation of univariate skewed distributions. Statistics Research Report 422, University of Warwick.Google Scholar
  25. Ferreira, J. T. A. S. andSteel, M. F. J. (2004b). Model comparison of coordinate-free multivariate skewed distributions with an application to stochastic frontiers. Statistics Research Report 423, University of Warwick.Google Scholar
  26. Fisher, R. A. (1924). On a distribution yielding the error functions of several well known statistics. InProceedings of the International Mathematical Congress, vol. 2, pp. 805–813. Toronto.Google Scholar
  27. Genton, M. G., He, L., andLiu, X. (2001). Moments of skew-normal random vectors and their quadratic forms.Statistics and Probability Letters, 51: 319–325.zbMATHCrossRefMathSciNetGoogle Scholar
  28. Greenland, S. (2001). Putting background information about relative risks into conjugate prior distributions.Biometrics, 57: 663–670.CrossRefMathSciNetGoogle Scholar
  29. Greenwood, J. A., Landwehr, J. M., Matalas, N. C., andWallis, J. R. (1979). Probability weighted moments: Definition and relation to parameters of several distributions expressible in inverse form.Water Resources Research, 15: 1049–1054.CrossRefGoogle Scholar
  30. Gupta, R. D. andKundu, D. (1999). Generalized exponential distributions.Australian and New Zealand Journal of Statistics, 41: 173–188.zbMATHCrossRefMathSciNetGoogle Scholar
  31. Gupta, R. D. andKundu, D. (2001a). Exponentiated exponential family: An alternative to gamma and Weibull distributions.Biometrical Journal, 43:117–130.zbMATHCrossRefMathSciNetGoogle Scholar
  32. Gupta, R. D. andKundu, D. (2001b). Generalized exponential distribution: Different method of estimations.Journal of Statistical Computation and Simulation, 69:315–337.zbMATHMathSciNetGoogle Scholar
  33. Gupta, R. D. andKundu, D. (2003a). Closeness of gamma and generalized exponential distribution.Communications in Statistics—Theory and Methods, 32:705–721.zbMATHCrossRefMathSciNetGoogle Scholar
  34. Gupta, R. D. andKundu, D. (2003b). Discriminating between Weibull and generalized exponential distributions.Computational Statistics and Data Analysis, 43:179–196.MathSciNetzbMATHGoogle Scholar
  35. Gupta, R. D. andShah, B. K. (1965). Exact moments and percentage points of the order statistics and the distribution of the range from the logistic distribution.Annals of Mathematical Statistics, 36:907–920.MathSciNetzbMATHGoogle Scholar
  36. Huillard d'Aignaux, J. N., Cousens, S. N., andSmith, P. G. (2003). The predictability of the epidemic of variant Creutzfeldt-Jacob disease by back-calculation methods.Statistical Methods in Medical Research, 12:203–220.CrossRefMathSciNetzbMATHGoogle Scholar
  37. Johnson, N. L. andKotz, S. (1972).Distributions in Statistics: Continuous Multivariate Distributions. Wiley, New York.zbMATHGoogle Scholar
  38. Johnson, N. L. andKotz, S. (1973). Extended and multivariate Tukey lambda distributions.Biometrika, 60:655–661.zbMATHCrossRefMathSciNetGoogle Scholar
  39. Johnson, N. L., Kotz, S., andBalakrishnan, N. (1995).Continuous Univariate Distributions, vol. 2. Wiley, New York, 2nd ed.zbMATHGoogle Scholar
  40. Jones, M. C. (2001a). Multivariatet and beta distributions associated with the multivariateF distribution.Metrika, 54:215–231.CrossRefMathSciNetGoogle Scholar
  41. Jones, M. C. (2001b). A skewt distribution. In C. A. Charalambides, M. V. Koutras, and N. Balakrishnan, eds.,Probability and Statistical Models with Applications, pp. 269–278. Chapman and Hall/CRC, London.Google Scholar
  42. Jones, M. C. (2002a). Changing marginals of multivariate densities by multiplication, with application to skewing spherically symmetric distributions.Journal of Multivariate Analysis, 81:85–99.zbMATHCrossRefMathSciNetGoogle Scholar
  43. Jones, M. C. (2002b). The complementary beta distribution.Journal of Statistical Planning and Inference, 104:329–337.zbMATHCrossRefMathSciNetGoogle Scholar
  44. Jones, M. C. (2002c). On fractional uniform order statistics.Statistics and Probability Letters, 58:93–96.zbMATHCrossRefMathSciNetGoogle Scholar
  45. Jones, M. C. (2002d). Student's simplest distribution.Journal of the Royal Statistical Society, Series D, 51:41–49.CrossRefGoogle Scholar
  46. Jones, M. C. andFaddy, M. J. (2003). A skew extension of thet distribution, with applications.Journal of the Royal Statistical Society, Series B, 65:159–174.zbMATHCrossRefMathSciNetGoogle Scholar
  47. Jones, M. C. andLarsen, P. V. (2004). Multivariate distributions with support above the diagonal.Biometrika. To appear.Google Scholar
  48. Kamps, U. (1991). A general recurrence relation for moments of order statistics in a class of probability distributions and characterizations.Metrika, 38:215–225.MathSciNetzbMATHGoogle Scholar
  49. Kent, J. T. (1978). Some probabilistic properties of Bessel functions.Annals of Probability, 6:760–770.zbMATHMathSciNetGoogle Scholar
  50. Kent, J. T. andTyler, D. E. (1991). Redescendingm-estimates of multivariate location and scatter.Annals of Statistics, 19:2102–2119.zbMATHMathSciNetGoogle Scholar
  51. Kent, J. T., Tyler, D. E. andVardi, Y. (1994). A curious likelihood identity for the multivariatet distribution.Communications in Statistics: Simulation and Computation, 23:441–453.zbMATHMathSciNetGoogle Scholar
  52. Lange, K. L., Little, R. J. A. andTaylor, J. M. G. (1989). Robust statistical modelling using thet distribution.Journal of the American Statistical Association, 84:881–896.CrossRefMathSciNetGoogle Scholar
  53. Lehmann, E. L. (1953). The power of rank tests.Annals of Mathematical Statistics, 24:23–43.MathSciNetzbMATHGoogle Scholar
  54. Numerical Algorithms Group (2003). NAG FORTRAN libraries.Google Scholar
  55. Olkin, I. andLiu, R. (2003). A bivariate beta distribution.Statistics and Probability Letters, 62:407–412.zbMATHCrossRefMathSciNetGoogle Scholar
  56. Papadatos, N. (1995). Intermediate order statistics with applications to nonparametric estimation.Statistics and Probability Letters, 22:231–238.zbMATHCrossRefMathSciNetGoogle Scholar
  57. Patel, J. K. andRead, C. B. (1982).Handbook of the Normal Distribution. Dekker, New York.zbMATHGoogle Scholar
  58. Peng, Y., Dear, K. B. G., andDenham, J. W. (1998). A generalizedF mixture model for cure rate estimation.Statistics in Medicine, 17:813–830.CrossRefGoogle Scholar
  59. Prentice, R. L. (1975). Discrimination among some parametric models.Biometrika, 62:607–614.zbMATHCrossRefMathSciNetGoogle Scholar
  60. Ratnaparkhi, M. V. andMosimann, J. E. (1990). On the normality of transformed beta and unit-gamma random-variables.Communications in Statistics—Theory and Methods, 19:3833–3854.Google Scholar
  61. Reiss, R. D. (1989).Approximate Distributions of Order Statistics; with Applications to Nonparametric Statistics. Springer, New York.zbMATHGoogle Scholar
  62. Rohatgi, V. K. andSaleh, A. K. M. E. (1988). A class of distributions connected to order statistics with nonintegral sample size.Communications in Statistics—Theory and Methods, 17:2005–2012.zbMATHMathSciNetGoogle Scholar
  63. Rydberg, T. H. (2000). Realistic statistical modelling of financial data.International Statistical Review, 68:233–258.zbMATHGoogle Scholar
  64. Samorodnitsky, G. andTaqqu, M. S. (1994).Stable Non-Gaussian Random Processes: Stochastic Models with Infinite Variance. Chapman and Hall/CRC, Boca Raton.zbMATHGoogle Scholar
  65. Smyth, G. K. (1994). A note on modelling cross-correlations: Hyperbolic secant regression.Biometrika, 81:396–402.zbMATHCrossRefGoogle Scholar
  66. Stigler, S. M. (1977). Fractional order statistics, with applications.Journal of the American Statistical Association, 72:544–550.zbMATHCrossRefMathSciNetGoogle Scholar
  67. Tadikamalla, P. K. (1980). Random sampling from the exponential power distribution.Journal of the American Statistical Association, 75:683–686.zbMATHCrossRefMathSciNetGoogle Scholar
  68. Tadikamalla, P. K. andJohnson, N. L. (1982). Systems of frequency curves generated by transformations of logistic variables.Biometrika, 69:461–465.CrossRefMathSciNetGoogle Scholar
  69. Vaughan, D. C. (1992). Expected values, variances and covariances of order statistics for Student'st-distribution with two degrees of freedom.Communications in Statistics—Simulation and Computation, 21:391–404.zbMATHMathSciNetGoogle Scholar
  70. Wand, M. P. andJones, M. C., (1995).Kernel Smoothing. Chapman and Hall, London.zbMATHGoogle Scholar

Copyright information

© Sociedad Española de Estadística e Investigación Operativa 2004

Authors and Affiliations

  1. 1.Department of StatisticsThe Open UniversityMilton KeynesU.K.

Personalised recommendations